Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Denver/Boulder, CO

April 18, 200622 counties in Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Apr 18, 2006, 10:09 AM MDT for 22 counties in Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2006, 10:09 AM MDT (16:09 UTC)
Expired
Apr 18, 2006, 1:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text
All 22 counties

Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Summit County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 181613
FFWBOU
COC001-005-013-014-019-031-035-039-047-049-057-059-069-073-075-087-
093-095-115-117-121-123-181915-

BULLETIN - EAS ACTIVATION REQUESTED
TEST...FLASH FLOOD WARNING...TEST
NATIONAL WEATHER SERVICE DENVER CO
1009 AM MDT TUE APR 18 2006

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* THIS IS A TEST MESSAGE. FLASH FLOOD WARNING FOR...
  CLEAR CREEK COUNTY IN CENTRAL COLORADO
  GILPIN COUNTY IN CENTRAL COLORADO
  PARK COUNTY IN CENTRAL COLORADO
  SUMMIT COUNTY IN CENTRAL COLORADO
  ELBERT COUNTY IN EAST CENTRAL COLORADO
  LINCOLN COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF LIMON
  GRAND COUNTY IN NORTH CENTRAL COLORADO
  JACKSON COUNTY IN NORTH CENTRAL COLORADO
  LARIMER COUNTY IN NORTH CENTRAL COLORADO
  THIS INCLUDES THE CITY OF FORT COLLINS
  ADAMS COUNTY IN NORTHEAST COLORADO
  ARAPAHOE COUNTY IN NORTHEAST COLORADO
  BOULDER COUNTY IN NORTHEAST COLORADO
  BROOMFIELD COUNTY IN NORTHEAST COLORADO
  DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF DENVER
  DOUGLAS COUNTY IN NORTHEAST COLORADO
  JEFFERSON COUNTY IN NORTHEAST COLORADO
  LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING
  MORGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF FORT MORGAN
  NORTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON
  WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF GREELEY

* UNTIL 115 PM MDT

* THIS IS A TEST MESSAGE. 

* THIS IS A TEST MESSAGE. LOCATIONS IN THE WARNING INCLUDE BUT ARE
  NOT LIMITED TO PINE JUNCTION...CASTLE PINES...WOODROW...WOODLIN
  SCHOOL...WINTER PARK...WINDSOR...WILLIAMS FORK RESERVOIR...
  WILLARD...WILKERSON PASS...WIGGINS...WHITE RANCH OPEN SPACE...
  WESTPLAINS...WELLINGTON LAKE...WELLINGTON...WELDONA...WATKINS...
  WARD...WALDEN...VIRGINIA DALE...TWIN BUTTES...TWELVE-MILE CORNER...
  TRAIL RIDGE...TOLLAND...TINY TOWN...TIMNATH...THURMAN...THE
  PINERY...TEDS PLACE...TARRYALL RESERVOIR...TABERNASH...SURREY
  RIDGE...SUPERIOR...STRASBURG...STONEHAM...ST PETERSBURG...ST MARYS
  GLACIER...SPRUCEWOOD...SOUTH PLATTE...SNYDER...SILVERTHORNE...
  SILVER PLUME...SHERIDAN...SHAWNEE...SHAMROCK...SEVERANCE...
  SEDGWICK...SEDALIA...RUSTIC...ROXBOROUGH PARK...ROLLINSVILLE...
  ROLLINS PASS...ROGGEN...ROCKY FLATS...ROCKPORT...RIVERSIDE
  RESERVOIR...RED ROCKS PARK...RED HILL PASS...RED FEATHER LAKES...
  RAYMOND...RAND...PURCELL...PUNKIN CENTER...PROSPECT VALLEY...
  PROCTOR...PREWITT RESERVOIR...POUDRE PARK...PONDEROSA PARK...
  PLATTEVILLE...PLATNER...PINGREE PARK...PINECLIFFE...PINE...PINE
  GROVE...PIERCE...PERRY PARK...PEETZ...PEACEFUL VALLEY...PAWNEE
  PASS...PAWNEE BUTTES...PARSHALL...PARKER...PADRONI...OTIS...
  ORCHARD...NUNN...NORTH STERLING RESERVOIR...NIWOT...NEW RAYMER...
  NEDERLAND...NATURAL FORT REST AREA...MT EVANS...MT AUDUBON...
  MORRISON...MISHOWAKA...MILTON RESERVOIR...MILLIKEN...MIDWAY...
  MERINO...MEEKER PARK...MEAD...MATHESON...MASONVILLE...MARKS
  BUTTE...MANILA VILLAGE...LYONS...LUCERNE...LOVELAND PASS...
  LOVELAND...LOUVIERS...LOUISVILLE...LONGS PEAK...LONGS PEAK...LONE
  STAR...LOGAN CORNERS...LOG LANE VILLAGE...LOCHBUIE...LIVERMORE...
  LINDON...LIMON...LEADER...LAST CHANCE...LARKSPUR...LAFAYETTE...LA
  SALLE...KUTCH...KITTREDGE...KIOWA...KEYSTONE...KERSEY...KEOTA...
  KENOSHA PASS...KEENESBURG...KARVAL...JOLLY RANCH...JOHNSTOWN...
  JEFFERSON...JAMESTOWN...JACKSON RESERVOIR...INDIAN HILLS...ILIFF...
  IDLEDALE...IDAHO SPRINGS...HUGO...HUDSON...HOYT...HOT SULPHUR
  SPRINGS...HILLROSE...HIGHLANDS RANCH...HIGHLAND PARK...HEREFORD...
  HAXTUN...HARTSEL...HARRIS PARK...HARMONY...GUANELLA PASS...
  GROVER...GREENWOOD VILLAGE...GRANT...GRAND LAKE...GRANBY...GOULD...
  GOODRICH...GOLD HILL...GLENDEVEY...GLEN HAVEN...GILL...GILCREST...
  GEORGETOWN...GENOA...GARY...GALETON...FRISCO...FREDERICK...
  FRASER...FRANKTOWN...FOUR CORNERS...FORT MORGAN...FORT LUPTON...
  FORDER...FLOYD HILL...FLEMING...FIRESTONE...FEDERAL HEIGHTS...
  FAIRPLAY...FAIRFIELD...EVERGREEN...EVANS...ESTES PARK...ERIE...
  EMPIRE...ELKDALE...ELIZABETH...ELDORADO SPRINGS...ELDORA...
  ELBERT...ELBA...ECHO LAKE...EATON...EAST PORTAL...DUMONT...DRAKE...
  DILLON...DEVILS HEAD...DEVILS HEAD...DENVER INTERNATIONAL AIRP...
  DEER TRAIL...DECKERS...DACONO...CROOK...COWDREY...COUNTRY
  GARDENS...COPPER MOUNTAIN...COPE...CONIFER...COMO...COALMONT...
  CHEESMAN RESERVOIR...CHATFIELD RESERVOIR...CENTRAL CITY...CASTLE
  ROCK...CARR...CAMERON PASS...BYERS...BURDETT...BUFFALO CREEK...
  BUCKLEY AFB...BUCKHORN MOUNTAIN...BRUSH...BROWNLEE...BROOKVALE...
  BRIGHTON...BRIGGSDALE...BRECKENRIDGE...BRAINARD LAKE...BOYERO...
  BLUE VALLEY...BLUE RIVER...BLACK HAWK...BEVERLY HILLS...BERTHOUD
  PASS...BERTHOUD FALLS...BERTHOUD...BERGEN PARK...BENNETT...
  BELLVUE...BARR LAKE...BARNESVILLE...BAKERVILLE...BAILEY...AULT...
  ATWOOD...ASPEN SPRINGS...ASPEN PARK...ARRIBA...ARICKAREE SCHOOL...
  ARAPAHOE PEAK...ARAPAHOE PARK...ANTON...ANTERO RESERVOIR...ANTELOPE
  SPRINGS...ALMA...ALLENSPARK...AKRON...AGATE...ADENA SCHOOL...
  ADENA...11-MILE CANYON RESERVOIR...DENVER INTERNATIONAL AIRPORT...
  CENTENNIAL...WHEAT RIDGE...WESTMINSTER...THORNTON...STERLING...
  NORTHGLENN...LONGMONT...LITTLETON...LAKEWOOD...GREELEY...GOLDEN...
  FORT COLLINS...ENGLEWOOD...DENVER...COMMERCE CITY...BROOMFIELD...
  BOULDER...AURORA AND ARVADA.

THIS IS A TEST MESSAGE FOR COLORADO SEVERE WEATHER AWARENESS WEEK.  

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 3927 10609 3875 10584 3876 10538 3916 10541
      3916 10400 3866 10398 3859 10330 3961 10316
      3961 10286 4039 10280 4094 10217 4095 10657
      4038 10646

$$
RTG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 5:30 AM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 18, 5:30 AM MDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
530 AM MDT TUE APR 18 2006

.UPDATE...BASED ON REPORTS OF LITTLE OR NO SNOWFALL IN SUMMIT COUNTY
AND SATELLITE TRENDS...DECIDED TO DROP THE SNOW ADVISORY IN ZONE 34.
STILL EXPECTING SOME SHOWERS BUT THE BEST OF IT SHOULD STAY FURTHER
NORTH.

.SHORT TERM DISCUSSION...CURRENT STORM NOT ALL IN ONE PIECE. MAIN
VORTICITY MAXIMA HAS SWUNG THROUGH WYOMING...WITH A SECONDARY CENTER
NEAR THE NW CORNER OF COLORADO. SURFACE WIND SHIFT HAS RACED OUT
WITH THE FIRST FEATURE...AND DRIER LOW LEVEL AIR IS JUST STARTING TO
ARRIVE. THE REAL COOLING ALOFT APPEARS TO BE BACK TOWARD THE SECOND
FEATURE...AND CONVECTIVE CLOUDS HAVE BEEN DEVELOPING ALONG THE
COLORADO/WYOMING BORDER THE LAST FEW HOURS. AT LOW LEVELS WE WILL
WIND UP WITH A STRONG LOW DEVELOPING OVER THE DAKOTAS...WITH SURFACE
RIDGING ACROSS NORTHERN COLORADO. THIS WILL RESTRAIN THE WINDS AS
THEY WILL BE TRYING TO TURN INTO THE DAKOTAS LOW. NOT REALLY MUCH OF
A SURFACE ISALLOBARIC PATTERN AS THAT ALREADY WENT PAST LAST
NIGHT...WE WILL SEE AN INCREASE MORE DUE TO MIXING DOWN AS WE
DESTABILIZE THIS MORNING. I WILL DROP THE HIGH WIND WATCH...THOUGH
THE SUSTAINED WINDS COULD STILL GET INTO THE 30S NEAR THE NORTHERN
BORDER WITH A BETTER GRADIENT AND LESS BLOCKING FROM THE MOUNTAINS.
MOISTURE WILL BE MAINLY NORTH OF OUR AREA...AND A MORE WESTERLY
DIRECTION WILL HELP HOLD IT THERE SO BACKED OFF ON POPS AND CLOUDS
ESPECIALLY ACROSS THE SOUTH. THOUGHT ABOUT DROPPING THE SNOW
ADVISORY AT LEAST FOR ZONE 34 BUT THERE WILL BE A DEEPENING UNSTABLE
LAYER...JUST A QUESTION OF WHERE THE MOISTURE WILL BE TOO LIMITED.
SNOTELS HINTING AT 2-5 INCHES SO FAR IN THE NORTH WITH A FEW MORE
EXPECTED DURING THE DAY...SO I WILL STICK WITH THE ADVISORY.
CLEARING SKIES TONIGHT WILL ALLOW TEMPERATURES TO DROP BELOW
FREEZING IN MOST AREAS...THOUGH WINDS COULD HOLD IT UP SOME ON THE
PLAINS. CURRENT FORECAST AT BIT ABOVE GUIDANCE LOOKS FINE.

.LONG TERM DISCUSSION...A GENERALLY BENIGN WEATHER PATTERN FOR DAYS
2 THROUGH 7 OF THE FORECAST PACKAGE THIS TIME AROUND.  UPPER LEVEL
RIDGING OVER COLORADO WILL GRADUALLLY STRENGTHEN THROUGH THE
FORECAST PERIOD AS AN UPPER LEVEL LOW STALLS OVER THE GREAT LAKES
REGION.  THE UPPER AIR PATTERN ACROSS THE COUNTRY WILL BE GENERALLY
BLOCKED THROUGH ABOUT NEXT MONDAY AS THE GREAT LAKES UPPER LOW IS
HELD IN PLACE BY AN OMEGA BLOCK OVER THE EASTERN U.S. AND WESTERN
ATLANTIC.  BACK HERE IN COLORADO...WE WILL BE LEFT WITH A GENERALLY
DRY AIRMASS EXCEPT FOR SOME UPPER LEVEL MOISTURE ROTATING AROUND THE
WESTERN PERIPHERY OF THE GREAT LAKES LOW AT TIMES.  TEMPERATURES
WILL GRADUALLY WARM THROUGH THE PERIOD...GENERALLY THROUGH A
MODERATION OF THE AIRMASS RATHER THAN ANY STRONG PERIODS OF WARM
ADVECTION.  BY FRIDAY AND THEN THROUGH THE WEEKEND...TEMPERATURES ON
THE PLAINS SHOULD BE AROUND THE 70 DEGREE MARK.  THE NEXT
OPPORTUNITY FOR PRECIPITATION IN THE FORECAST AREA APPEARS TO BE
NEXT MONDAY OR TUESDAY...AS AN UPPER LOW FROM THE PACIFIC NORTHWEST
DIGS INTO THE GREAT BASIN AND EVENTUALLY EJECTS ACROSS COLORADO.

ONE THING TO KEEP AN EYE ON OVER THE WEEKEND WILL BE WHETHER THE
SURFACE PRESSURE PATTERN ALLOWS GULF MOISTURE TO ENTER COLORADO FROM
THE SOUTHEAST UNDER THE WEAK UPPER LEVEL RIDGING THAT WILL BE
PRESENT.  RECENT GFS SOLUTIONS HAVE BEEN HINTING AT THIS...BUT IT IS
TOO EARLY TO MAKE ANY COMMITMENT TO A MOIST FORECAST AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY THROUGH 4 PM FOR THE NCNTRL MTNS ZONES 31 AND 33.
&&

GIMMESTAD/KDRBY
Hazardous weather outlook, Apr 18, 5:47 AM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
547 AM MDT TUE APR 18 2006

COZ030>051-181700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
547 AM MDT TUE APR 18 2006

...SNOW ADVISORY HIGHER MOUNTAINS NORTH OF BERTHOUD PASS UNTIL 4 PM
MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE IN THE NORTHERN COLORADO MOUNTAINS
THROUGH TODAY...THEN DIMINISH TONIGHT. THE SNOW WILL BE HEAVIEST
NEAR THE WYOMING BORDER WHERE UP TO 4 INCHES OF ADDITIONAL SNOW MAY
FALL TODAY. ISOLATED RAIN AND SNOW SHOWERS ARE ALSO POSSIBLE ON THE
PLAINS NEAR THE NORTHERN BORDER. ELSEWHERE THE MAIN WEATHER FEATURES
WILL BE COLDER TEMPERATURES AND WIND. WEST WINDS GUSTING IN THE 40
TO 50 MPH RANGE WILL BE COMMON BY THIS AFTERNOON. TEMPERATURES WILL
BE 20 TO 30 DEGREES COLDER THAN YESTERDAY. THE SHOWERS WILL END THIS
EVENING WITH DIMINISHING WINDS.

A STRONG LOW PRESSURE SYSTEM MOVING FROM WYOMING INTO THE DAKOTAS
WILL PRODUCE THE SHOWERS AND COLDER WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.